Minnesota, 2009

Extreme Cold in Minnesota, January 4, 2009

January 4, 2009 · NWS FGF · 10 events in 10 counties and zones

Arctic air returned to the Northern Plains and Upper Midwest Sunday (4th). Brisk westerly winds of 10 to 20 mph created dangerously cold wind chills across northwestern Minnesota Sunday morning until the winds subsided Sunday afternoon.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Arctic air returned to the Northern Plains and Upper Midwest Sunday (4th). Brisk westerly winds of 10 to 20 mph created dangerously cold wind chills across northwestern Minnesota Sunday morning until the winds subsided Sunday afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 4, 3:24 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 4, 3:24 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
324 AM CST SUN JAN 4 2009

.DISCUSSION...
THE MAIN CHALLENGE WILL BE WIND CHILL HEADLINES TODAY. ARCTIC AIR
IS POURING INTO THE REGION BEHIND OUR DEPARTING SYSTEM. WIND
CHILLS ARE FALLING INTO THE -40 TO -45 BELOW RANGE IN THE DEVILS
LAKE BASIN...AND WE WILL NEED A WIND CHILL WARNING THROUGH THIS
MORNING IN NORTHEAST ND. THE REST OF THE REGION WILL ALSO BE VERY
COLD...AND WIND CHILL ADVISORIES WILL CONTINUE HERE THROUGH 00Z.
WE WILL ALSO CANCEL THE WINTER STORM WARNINGS EARLY IN THE FAR
NORTHEAST...WITH THE THREAT FOR SNOW OVER HERE. MODELS ARE IN
REASONABLE AGREEMENT...AND PREFER THE COLDER NAM WHICH IS HANDLING
THE LOW LEVEL COLD AIR THE BEST.

FOR TODAY...A VERY COLD DAY IS IN STORE ALONG WITH WINDS FROM 10
TO 20 MPH. THIS WILL PRODUCE DANGEROUS WIND CHILLS...WITH LIFE
THREATENING WIND CHILLS THIS MORNING TO 50 BELOW IN NE ND INTO
EXTREME NW MN. THE PRESSURE GRADIENT WILL RELAX TOWARDS 00Z...AND
DECOUPLING SHOULD OCCUR QUICKLY THIS EVENING AROUND SUNSET.

FOR TONIGHT...WITH SFC HIGH MOVING OVER THE REGION AROUND
06Z...EXPECT A COLD NIGHT. MOST AREAS IN THE NORTH SHOULD BE IN
THE 20-25 BELOW RANGE...WITH SOME WARM ADVECTION ABOVE THE SFC
LATER TONIGHT PREVENTING IT FROM GETTING COLDER. IF THE SFC HIGH
SITS OVER THE AREA LONGER...TEMPS COULD FALL TO -30 LOCALLY.

FOR MON...MID LEVEL WARM ADVECTION AND A ZONAL FLOW ALOFT WILL
DEVELOP. THIS WILL HELP TO MODERATE TEMPS FROM TODAY. NOT SURE
JUST HOW MUCH WE/LL BE ABLE TO WARM UP THOUGH WITH DEEP/FRESH
SNOW AND A STEEP INVERSION...AND WE MAY BE TOO WARM IN THE GRIDS.

ON MON NIGHT/TUE...A WEAK CLIPPER WILL BRING THE THREAT FOR LIGHT
SNOW TO THE REGION. LIFT IS FAIRLY WEAK WITH THIS SYSTEM
THOUGH...AND ANY SNOW AMOUNTS SHOULD BE UNDER AN INCH. TEMPS WILL
CONTINUE TO SLOWLY MODERATE.

THERE WILL BE A THREAT FOR MEASURABLE SNOW ON THU...WITH THE
ECMWF/CANADIAN VERY AGGRESSIVE WITH POTENTIAL SNOW AMOUNTS. THE
GFS IS TRENDING TOWARDS A SLIGHTLY FURTHER NORTH AND MORE MOIST
SYSTEM...BUT FOR NOW WILL KEEP WITH THE LOW POPS UNTIL BETTER
CONTINUITY DEVELOPS.

&&

.AVIATION...
VFR CONDITIONS EXPECTED WITH WINDS BECOMING LIGHT AND VARIABLE
THIS EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR NDZ039-049-
     052-053.

     WIND CHILL WARNING UNTIL NOON CST TODAY FOR NDZ006>008-014>016-
     024-026>030-038-054.

     WIND CHILL ADVISORY FROM NOON TODAY TO 6 PM CST THIS AFTERNOON
     FOR NDZ006>008-014>016-024-026>030-038-054.

MN...WIND CHILL ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR MNZ002-003-
     005-006-008-009-013>017-022>024-027>032-040.

     WIND CHILL WARNING UNTIL NOON CST TODAY FOR MNZ001-004-007.

     WIND CHILL ADVISORY FROM NOON TODAY TO 6 PM CST THIS AFTERNOON
     FOR MNZ001-004-007.

&&

DK
Hazardous weather outlook, Jan 3, 6:01 AM CST, 22 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
601 AM CST SAT JAN 3 2009

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-041215-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
601 AM CST SAT JAN 3 2009

...A WINTER WEATHER ADVISORY IS IN EFFECT TODAY INTO TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW...HEAVY AT TIMES...IS EXPECTED TODAY ALONG AND EAST OF THE
RED RIVER VALLEY. LIGHT SNOW IS EXPECTED IN THE DEVILS LAKE BASIN.
SNOW WILL TAPER OFF THIS EVENING IN THE RED RIVER VALLEY. STORM
TOTAL SNOW AMOUNTS FROM 3 TO 6 INCHES ARE EXPECTED. NORTHWEST
WINDS WILL ALSO INCREASE ALONG AND WEST OF THE RED RIVER VALLEY BY
LATE THIS AFTERNOON. THIS WILL CAUSE SOME BLOWING AND DRIFTING
SNOW INTO TONIGHT...AND REDUCED VISIBILITIES IN OPEN AREAS. IN
ADDITION...DANGEROUS WIND CHILLS TO 30 BELOW ZERO WILL DEVELOP
LATE TONIGHT IN THE RED RIVER VALLEY AND THE DEVILS LAKE BASIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUS WIND CHILLS TO 35 BELOW ZERO ARE POSSIBLE SUNDAY MORNING
IN THE RED RIVER VALLEY AND DEVILS LAKE BASIN. THERE IS THE THREAT FOR
LIGHT SNOW FOR ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA
ON TUESDAY...WITH ANOTHER POTENTIAL SNOW MAKER FOR LATER IN THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS ARE APPRECIATED.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-041215-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
601 AM CST SAT JAN 3 2009

...A WINTER STORM WARNING IS IN EFFECT TODAY THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW...HEAVY AT TIMES...WILL FALL TODAY IN NORTHWEST AND WEST
CENTRAL MINNESOTA. THE SNOW WILL SLOWLY TAPER OFF AFTER MIDNIGHT...WITH
STORM TOTAL ACCUMULATIONS FROM 6 TO 9 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUS WIND CHILLS TO 25 BELOW ZERO ARE POSSIBLE SUNDAY MORNING.
THERE IS THE THREAT FOR LIGHT SNOW FOR ALL OF NORTHWEST AND WEST
CENTRAL MINNESOTA ON TUESDAY...WITH ANOTHER POTENTIAL SNOW MAKER
FOR LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS ARE APPRECIATED.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, West Polk

When
January 4, 5:00 AM CST to 10:00 AM CST
Where
West Polk forecast zone
Reported by
ASOS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pennington

When
January 4, 6:00 AM CST to 12:00 PM CST
Where
Pennington forecast zone
Reported by
ASOS
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Red Lake

When
January 4, 6:00 AM CST to 12:00 PM CST
Where
Red Lake forecast zone
Reported by
ASOS
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Kittson

When
January 4, 8:00 AM CST to 12:00 PM CST
Where
Kittson forecast zone
Reported by
ASOS
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Roseau

When
January 4, 8:00 AM CST to 1:00 PM CST
Where
Roseau forecast zone
Reported by
ASOS
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Marshall

When
January 4, 8:00 AM CST to 12:00 PM CST
Where
East Marshall forecast zone
Reported by
ASOS
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Polk

When
January 4, 8:00 AM CST to 12:00 PM CST
Where
East Polk forecast zone
Reported by
ASOS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Clearwater

When
January 4, 8:00 AM CST to 10:00 AM CST
Where
North Clearwater forecast zone
Reported by
ASOS
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Beltrami

When
January 4, 9:00 AM CST to 10:00 AM CST
Where
North Beltrami forecast zone
Reported by
ASOS
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Marshall

When
January 4, 11:00 AM CST to 12:00 PM CST
Where
West Marshall forecast zone
Reported by
ASOS
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139897, 139901, 139902, 139895, 139898, 139900, 139903, 139904, 139899, 139896.